Montana, 2006

Damaging Wind in Montana, August 16, 2006

August 16, 2006 · NWS GGW · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 16, 8:00 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 16, 8:00 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
900 PM MDT WED AUG 16 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING
NORTHEAST ACROSS WEST AND CENTRAL MONTANA THIS EVENING. SO
FAR THIS EVENING...THE PRECIP HAS BEEN DRYING UP AS IT REACHES THE
DRY...STABLE AIR OVER NORTHEAST MONTANA. HOWEVER...EXPECT EACH
SURGE OF PRECIP TO GRADUALLY MOISTEN THE ATMOSPHERE AS IT ALREADY
HAS ACROSS PETROLEUM...SOUTHERN PHILLIPS AND GARFIELD COUNTIES. SOME
RAIN SHOULD SUCCEED REACHING NORTHEAST MONTANA OVERNIGHT. WILL
RAISE CHANCE OF PRECIP OVERNIGHT IN THE UPDATE. NO OTHER CHANGES PLANNED.
FORRESTER

PREVIOUS SHORT TERM...UPPER TROF MOVING ACROSS THE REGION OVER THE
NEXT FEW DAYS WITH INTERESTING...ALMOST WINTER LIKE PATTERN. JET
PUSHING INTO SOUTHERN IDAHO THIS AFTERNOON WITH THUNDERSTORMS
FIRING OVER SOUTHWEST MONTANA. AS UPPER TROF ROTATES
EASTWARD...STORMS WILL SPREAD INTO NORTHERN MONTANA OVERNIGHT.

SURFACE LOW SPINS UP OVER NORTHEAST WYOMING IN ADVANCE OF THE TROF
ON THURSDAY WITH OVERRUNNING PATTERN KEEPING SHOWERS/THUNDERSTORMS
OVER MONTANA. MODELS DIFFERING ON HOW QUICKLY THE TROF MOVES
EAST...WITH WRF SLOWER AND DEEPER THAN GFS/ECWMF/GEM. WILL KEEP
TREND OF PRECIP TAPERING OFF TO THE NORTHWEST BY THURSDAY NIGHT
WHILE LINGERING A BIT INTO SOUTH ON FRIDAY.

TEMPERATURES REMAIN ON THE COOL SIDE FOR MID AUGUST AS THE TROF
CROSSES THE REGION. RAE

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MINOR CHANGES TO FORECAST FOR COORDINATION PURPOSES. MODELS
CONTINUE TO SHOW REGION DOMINATED BY UPPER RIDGE THROUGH PERIOD.
LATEST GFS RUN SUGGESTS A BIT MORE COOLING TOWARD END OF PERIOD
THAN IN PREVIOUS GUIDANCE...INCLUDING ENSEMBLE MOS...BUT RELUCTANT
TO MAKE RELATIVELY MINOR CHANGES TO DAYS 6 AND 7 BASED ON A SINGLE
RUN OF A SINGLE MODEL. BASIC FORECAST PHILOSOPHY REMAINS ON TRACK.

PREVIOUS LONG TERM...
UPPER LEVEL TROUGH PROGRESSING EAST OF THE AREA FRIDAY NIGHT BUT
MODELS CONTINUE TO DIFFER IN TRANSLATION SPEEDS...AND EACH SHEAR
OUT THE TROUGH DIFFERENTLY. GFS FOR FRIDAY NIGHT HAS SHOWN POOR
RUN TO RUN CONTINUITY BUT LATEST RUN KEEPS AREA DRY. SINCE THIS
HAS BEEN THE TREND WILL MAINTAIN LOW POPS IN FRIDAY NIGHT GRIDS.

UPPER FLOW MORE OR LESS FLAT WITH VERY WEAK SHORTWAVE LOW THAT IS
APPARENT IN THE GFS MOVING ACROSS THE NORTHWEST STATES SATURDAY
AND SUNDAY. DIFFICULT TO MAKE OUT MUCH WITH RESPECT TO
PRECIPITATION SO WILL LEAVE FORECAST MOSTLY DRY THROUGH WEEKEND.
WEEKEND MAXIMUM TEMPERATURES IN THE UPPER 80S. MOSTLY WENT WITH
MEX GUIDANCE SINCE MEN WENT COOLER.

THEN MONDAY AN UPPER LEVEL RIDGE BEGINS TO BUILD WITH THE AXIS
WEST OF THE AREA. UPPER FLOW WILL VEER TO THE NORTHWEST. IN GFS
AND DGEX...THE RIDGE AXIS WILL PEAK OVER THE AREA AROUND TUESDAY WHEN AN
UPPER LEVEL SHORTWAVE TROUGH PUSHES INTO THE CANADIAN ROCKIES. THE
SHORTWAVE WILL THEN FLATTEN THE RIDGE...CREATING ZONAL FLOW
WEDNESDAY NIGHT. RIGHT NOW MONDAY LOOKING THE WARMEST WITH THERMAL
RIDGE EXPECTED OVER NORTHEAST MONTANA. MAXIMUM TEMPERATURES IN THE
90S FOR MONDAY THEN BACK INTO THE UPPER 80S AS THE RIDGE FLATTENS
TUESDAY AND WEDNESDAY. CONTINUED WITH MEX GUIDANCE FOR
TEMPERATURES. SCT

&&

.AVIATION...
VFR CONDITIONS EXPECTED TONIGHT. EXPECT ISOLATED THUNDERSTORMS
AND WIDELY SCATTERED SHOWERS TO SPREAD FROM SOUTHWEST TO NORTHEAST
ACROSS THE AREA. ANY SHOWERS AND THUNDERSTORMS COULD BRIEFLY
PROVIDE MVFR CONDITIONS...MAINLY REDUCED CEILINGS. THE CHANCE OF A
SHOWER OR THUNDERSTORM AT ANY AVIATION TERMINAL IS TOO LOW TO
SPECIFY IN ANY TERMINAL FORECAST. EAST TO NORTHEAST WIND 5 TO 10
KTS WILL PREVAIL.

&&

.FIRE WEATHER...
COOLER AND MORE ACTIVE WEATHER PATTERN SHAPING UP FOR THE SHORT
TERM PERIOD. AN UPPER LEVEL TROUGH WILL GRADUALLY WORK THROUGH THE
REGION INCREASING SHOWER AND THUNDERSTORM ACTIVITY THROUGH
FRIDAY. LIGHTNING STRIKES WILL CONTINUE TO BE AN ISSUE...BUT
RELATIVE HUMIDITIES ARE EXPECTED TO BE HIGHER THAN AS OF LATE. THE
UPPER LEVEL RIDGE TRIES TO RETURN FOR THE REST OF THE PERIOD FOR A
WARMING AND DRYING TREND STARTING THIS WEEKEND.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 16, 2:10 PM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
310 PM MDT WED AUG 16 2006

MTZ016>024-059>062-171200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
310 PM MDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MTZ025>027-171200-
DAWSON-PRAIRIE-WIBAUX-
310 PM MDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER WEATHER SYSTEM WILL MOVE ACROSS THE REGION ON THURSDAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS SYSTEM AND
SOME STORMS COULD BE SEVERE IN THE AREA OF THE LOWER YELLOWSTONE
VALLEY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 113 km away, was scanning. The volume nearest the first event began at 06:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Petroleum

When
August 16, 11:50 PM MST
Where
Petroleum County, 4 mi ENE of Flatwillow
Measured
52 kt (60 mph) estimated gust
Reported by
COOP STATION
Coordinates
46.850, -108.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528603.